Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 106, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 23, 2001, 2:52 PM MDT for Crowley County, Colorado. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 23, 2001, 2:52 PM MDT (20:52 UTC)
- Expired
- Jul 23, 2001, 4:15 PM MDT
- In force
- 83 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Crowley County, CO
The radar
The Pueblo radar (KPUX), 41 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -486 J/kg
- Mixed-layer LCL
- 2402 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
636 WUUS55 KPUB 232052 SVRPUB COC025-232215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 252 PM MDT MON JUL 23 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CROWLEY COUNTY IN SOUTHEAST COLORADO * UNTIL 415 PM MDT * AT 250 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM 15 MILES NORTH OF SUGAR CITY...OR ABOUT 32 MILES NORTH OF LA JUNTA...MOVING SOUTH AT 5 MPH. * SOME LOCATIONS AFFECTED WILL BE... SUGAR CITY...ORDWAY AROUND 415 PM MDT... AND OPEN COUNTRY ACROSS NORTHEAST CROWLEY COUNTY...NORTH OF HIGHWAY 96 AND EAST OF HIGHWAY 71. AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3854 10353 3848 10403 3815 10402 3818 10348
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:01 PM MDT, 51 minutes earlier.
Area forecast discussion, Jul 23, 2:01 PM MDT, 51 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 201 PM MDT MON JUL 23 2001 ...MAIN CONCERN IS POPS & HVY RAIN POTENTIAL NEXT FEW DAYS... CURRENTLY...SURGE FROM NE COLO IS MAKING ITS WAY ACROSS SE CO. CURRENLTY EXTENDS FROM EL PASO OUT E TO THE LAA AREA. AM GETTING A BIT CONCERNED THAT THE BOUNDARY IS SLOWING DOWN IN THE EL PASO COUNTY AREA. QUITE A FEW STORMS ALREADY HAVE FORMED OVER THE FA... MAINLY HIER TERRAIN. WAT VAP SHOWS MOISTURE PLUME OVER AREA AND EMBEDDED VORT MAXES SEEN IN THIS FLOW. CAPES CURRENTLY IN THE 2000 J/KG WITH 5-6 K ACROSS NE CO/W KS. SHORT TERM THROUGH TONIGHT...MESO-ETA INDICATES THE WORST WILL OCCUR THIS EVENING AS 15 KNTS UPSLOPE INDICATED ALL THE WAY UP ABOVE 700 MB LEVEL. EXPECT LOCAL AREAS OF HVY RAIN AND A FEW SVR CELLS AS STORM INTERACT WITH LLVL JUICED UP AIR. MAIN THREAT WILL BE HAIL AND LOCALLY DAMAGING WINDS. ATTM...DEFERRED FLASH FLOOD WATCH AS IT HAS NOT RAINED IN AWHILE AND PWATS NOT ALL THAT IMPRESSIVE OFF OF 12Z SOUNDINGS. IN ADDITION....STORMS SHOULD BE ON THE MOVE. ONLY CONCERN WOULD BE IF STORMS WOULD ANCHOR TO THE HIGHER TERRAIN. FOR NOW...WENT WITH MENTION OF HVY RAINS IN SIG WX AND ZFP PACKAGES. DISCUSSION...LOTS OF INTERESTING WX TO TALK ABOUT. WITH TROUGH REMAINING TO OUR WEST AND PLENTY OF LLVL MOISTURE ABOUT...SHOULD SEE GOOD CHANCE OF POPS ACROSS THE CWA NEXT FEW DAYS. CONCERNS WILL BE EXTENT OF RAINFALL AND THREAT OF STRONGER STORMS. MODELS IN FAIRLY GOOD AGREEMENT. OVER THE NEXT FEW DAYS...FLOW ALOFT OVER SE COLORADO IS GOING TO BE INCREASING WITH DISTURBANCES MOVING ACROSS EACH DAY. THIS PATTERN WILL STAY WITH THE AREA UNTIL THE TROUGH TO THE WEST LIFTS OUT. MAIN CONCERN ABOUT TOMORROW IS HOW STABLE WILL THE ATMOS BE FROM TONIGHTS CONVECTION? MESOETA HINTS AT THINGS GOING LATE TOMORROW DUE TO THE LOW CLOUDS THAT WILL LIKELY BE IN PLACE TOMORROW MORNING ACROSS MOST OF THE AREA. HOWEVER WITH DISTURBANCES COMING ACROSS...AND THE ATMOS QUITE POTENTIALLY UNSTABLE...BELIEVE IT WILL NOT TAKE MUCH TO GET THINGS GOING. AS WITH TONIGHT...PRECIP SHOULD END W-E...WITH THINGS ENDING LATE ON THE FAR E PLAINS. WEDNESDAY COULD BE A BIT INTERESTING SVR-WX WISE. WITH TROUGH JUST TO THE WEST...FLOW AT JET LVL IN THE 50-60 KNT RANGE. 30 KNTS OF DEEP SHEAR IN PLACE...UPSLOPE AND CAPES IN THE 1-2K RANGE SHOULD ALLOW FOR A FEW SVR STORMS TO GET SPINNING ACROSS THE AREA DURING THE AFTERNOON TIMEFRAME. WILL ALSO SEE CONTINUED THREAT OF SOME LOCALLY HVY RAIN WITH THE HIGH VALUES OF LLVL MOISTURE IN PLACE. THURSDAY...SYSTEM SHOULD BE LIFTING OUT OVER THE NW PART OF COLORADO...THIS WILL ALLOW ONE MORE DAY OF SCATTERED AFTERNOON STORMS ACROSS THE AREA. FOR THE REST OF THE EXTENDED...FLOW WILL BECOME MORE ZONAL. THIS SHOULD FORCE THE SFC TROUGH INTO KS...DRYING OUT THE E PLAINS. FOR THIS REASON...BROUGHT EXTENDED TEMPS UP AND WENT ~SLIGHT CHANCE OF POPS. .PUB....NONE. HODANISH
In the hours before
Special weather statement, Jul 23, 11:11 AM MDT, 3 hours 41 minutes before
COZ058>081-232000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1111 AM MDT MON JUL 23 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR ONE OR TWO SEVERE THUNDERSTORMS GENERALLY NORTH OF HIGHWAY 50... ...LOCALLY HEAVY RAIN POSSIBLE... AN OUTFLOW BOUNDARY WAS ADVANCING SOUTH ACROSS EASTERN COLORADO LATE MONDAY MORNING. THIS BOUNDARY IS EXPECTED TO CONTINUE SOUTH...MOVING ACROSS ALL OF THE EASTERN COLORADO PLAINS BY MID AFTERNOON. BEHIND THIS BOUNDARY...THE ATMOSPHERE WAS BECOMING QUITE UNSTABLE. ALTHOUGH WIND SHEAR IS WEAK...THE HIGH INSTABILITY WILL BE ENOUGH TO ALLOW FOR ONE OR TWO THUNDERSTORMS TO POSSIBLY BECOME SEVERE. THE GREATEST THREAT FOR SEVERE STORMS WILL GENERALLY BE NORTH OF HIGHWAY 50. THE PRIMARY THREAT FROM THESE STORMS WILL BE HAIL UP TO 1.5 INCHES IN DIAMETER AND WINDS TO 65 MPH. IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAIN WILL BE POSSIBLE. A FEW OF THE STORMS LATER THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING AN INCH OF RAIN IN A SHORT PERIOD OF TIME. HODANISH
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:05 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 55 min |
| Jul 23, 4:07 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 53 min |
| Jul 23, 4:35 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 55 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.